Please use this identifier to cite or link to this item: https://hdl.handle.net/1/1319
Title: Quinine associated blindness
Authors: Sturm, Jonathan ;Whyte, Scott ;Townend, Bradley 
Issue Date: Aug-2004
Source: Volume 33, Issue 8, pp. 627 - 628
Journal title: Australian Family Physician
Abstract: BACKGROUND: Quinine is commonly prescribed to the elderly for the treatment of benign nocturnal cramps, yet its use is not without complications. OBJECTIVE: This article presents a case of quinine toxicity producing bilateral blindness, followed by a review of the adverse reactions associated with quinine use and its efficacy in treating benign nocturnal muscular cramps. DISCUSSION: Visual loss has been associated with quinine serum concentrations above 10 microg/mL (therapeutic range 2-5 microg/mL). Other adverse reactions include neurological symptoms, haemolysis, acute renal failure and arrhythmia. There is conflicting evidence for the efficacy of quinine for leg cramps in randomised controlled studies, however, meta-analysis of these studies suggests some benefit. Although severe side effects are rare at therapeutic doses, the possibility of overdose needs to be considered when prescribing and an individual risk benefit analysis needs to be made. Benefits and adverse reactions should be closely monitored and medication ceased if appropriate. [References: 10]
URI: https://elibrary.cclhd.health.nsw.gov.au/cclhdjspui/handle/1/1319
Pubmed: https://www.ncbi.nlm.nih.gov/pubmed/15373380
ISSN: 0300-8495
Publicaton type: Journal Article
Keywords: Neurology
Study or Trial: Case Series and Case Reports
Appears in Collections:Neurology

Show full item record

Page view(s)

4
checked on Jan 28, 2023

Google ScholarTM

Check


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.